Warren Alpert Medical School of Brown University Providence, RI
Award: Presidential Poster Award
Christopher Ward, MD1, Firrah Saeed, MD1, Maria Constantinou, MD1, Fadlallah Habr, MD2, Abbas Rupawala, MD1; 1Warren Alpert Medical School of Brown University, Providence, RI; 2Lifespan Physicians Group, East Providence, RI
Introduction: Immune checkpoint inhibitors (ICPI) are immunomodulatory antibodies that enhance the immune system in the management of malignancies resulting in significantly improved prognosis especially in melanoma treatment. They are often associated with immune mediated side effects affecting multiple organ systems. The most common gastrointestinal side effect is colitis resulting in diarrhea, however eosinophilic esophagitis (EoE) and gastroenteritis is rarely reported.
Methods: A 50 year old female with history of stage IIIB melanoma managed with resection and 12 months of adjuvant nivolumab presented after immunotherapy completion with severe pruritis, dysphagia, and epigastric pain. Laboratory workup was notable for 19.9% eosinophilia with an absolute count of 1,700 cells/µL. Esophagogastroduodenoscopy (EGD) revealed ringed esophagus, white plaques and edema in the entire esophagus as well as edema and friability in the stomach and duodenal bulb. Biopsies showed increased intraepithelial eosinophils (eos), greater than 50 per high power field (hpf) in the proximal and distal esophagus. Gastric and duodenal biopsies revealed increased eos in the lamina propria with villous blunting. Her abdominal pain improved with a prednisone taper but she then developed severe heartburn and worsening dysphagia. Repeat EGD showed longitudinal furrows, edema, rings, and exudates consistent with EoE and normal stomach and duodenum. Pathology showed up to 80 eos/hpf in the esophagus, with resolution of the gastric and duodenal eosinophilia. Her symptoms resolved with a course of omeprazole and viscous budesonide slurry. Discussion: Nivolumab is associated with several immune mediated toxicities including pneumonitis, colitis, endocrine and dermatological side effects. Eosinophilia may be seen following treatment with ICPIs and is potentially associated with improved prognosis. Eosinophilic tissue inflammation, particularly involving the GI tract is uncommon. A prior case report described eosinophilic enteritis following combination ICPIs ipilumab and nivolumab. A French case series reported 37 patients with hypereosinophilia following ICPI therapy; 57% had organ involvement, none with esophagitis or gastroenteritis. Most patients responded well to ICPI discontinuation and/or corticosteroids. This is the first report of eosinophilic esophagitis and gastroduodenitis following completion of 1 year of nivolumab therapy. There appears to be resolution with systemic and topical corticosteroid therapy.
Disclosures: Christopher Ward indicated no relevant financial relationships. Firrah Saeed indicated no relevant financial relationships. Maria Constantinou indicated no relevant financial relationships. Fadlallah Habr indicated no relevant financial relationships. Abbas Rupawala indicated no relevant financial relationships.